Patient on Coumadin Therapy Sustains a Massive Subdural Hematoma With Brain Herniation


This case involves a female patient who fell and sustained a blow to the head. The patient was on Coumadin therapy for atrial fibrillation. When she arrived at the emergency room, CT head imaging showed an evolving subdural hematoma. The patient needed to be transferred to a tertiary care center for further treatment, but, in transit, the patient was never given vitamin K or fresh frozen plasma to reverse the effects of the anticoagulation. The patient’s bleed progressed rapidly before surgical intervention could be attempted. The patient suffered from brain herniation and death due to a massive hematoma.

Question(s) For Expert Witness

  • 1. What is the accepted management procedure for a patient with a minor head injury who is receiving anticoagulants?

Expert Witness Response E-000615

For patients receiving warfarin who’ve suffered a minor head injury, an initial CT scan needs to be performed. That should be followed by twenty-four-hours of observation, and a second CT scan, which will identify most occurrences of delayed bleeding. An initial international normalized ratio greater than three suggests higher risk. In this patient’s case, the head CT was indicative for a major bleed, therefore more advanced measures should have been initiated. These could include vitamin K and fresh frozen plasma as reversal agents to attempt to stop the bleed from progressing.

RELATED EXPERT WITNESSES

Post Tags